Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 16, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 21, 2004, 7:23 PM CDT for 6 counties in Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 7:23 PM CDT (00:23 UTC)
- Expired
- May 21, 2004, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Cook County, IL, DeKalb County, IL, DuPage County, IL, Kane County, IL, Lee County, IL, Ogle County, IL
The radar
The Chicago radar (KLOT), 52 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:28 PM CDT | FLOOD | Streamwood, IL | WATER COVERING WOODLAWN HEIGHTS AND PARK ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 220026 FFWLOT ILC031-037-043-089-103-141-220330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 723 PM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... DE KALB COUNTY IN NORTH CENTRAL ILLINOIS LEE COUNTY IN NORTH CENTRAL ILLINOIS OGLE COUNTY IN NORTH CENTRAL ILLINOIS COOK COUNTY IN NORTHEAST ILLINOIS DUPAGE COUNTY IN NORTHEAST ILLINOIS KANE COUNTY IN NORTHEAST ILLINOIS * UNTIL 1030 PM CDT * AT 723 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE. HEAVY RAIN HAS FALLEN ACROSS THE AREA DURING THIS PAST WEEK. ADDITIONAL HEAVY RAINFALL WILL PRODUCE FLASH FLOODING. * THE TOWNS OF AMBOY...DEKALB...OREGON...WHEATON...ELGIN...CHICAGO...WESTMONT AND WESTCHESTER ARE IN THE AREA OF THE FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY. REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4213 8781 4176 8764 4167 8961 4212 8959 $$ MARSILI
1 follow-up statement
000
WGUS73 KLOT 220129
FFSLOT
ILC031-037-043-089-097-103-111-141-220430-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
823 PM CDT FRI MAY 21 2004
THE FLASH FLOOD WARNING FOR LAKE AND MCHENRY COUNTIES IN ILLINOIS
CONTINUES UNTIL 1015 PM CDT...
THE FLASH FLOOD WARNING FOR DEKALB...LEE...OGLE...COOK...DUPAGE...
AND KANE ILLINOIS UNTIL 1030 PM CDT...
AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINS MOVING EAST SLOWLY ACROSS NORTH
CENTRAL ILLINOIS AND NORTHEAST ILLINOIS FROM AMBOY TO ELGIN TO
CHICAGO ILLINOIS.
THE SOME OF THE TOWNS OF AMBOY...CHICAGO...DEKALB...EVANSTON.
...AURORA AND WHEATON ARE IN THE AREA OF THIS FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.
REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.
LAT...LON 4217 8783 4198 8805 4170 8869 4163 8954
4216 8969 4214 8920 4216 8871 4247 8853
4248 8792
$$
WILSON
NNNNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 21, 6:40 PM CDT, 43 minutes earlier.
Area forecast discussion, May 21, 6:40 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
640 PM CDT FRI MAY 21 2004
.DISCUSSION FOR AFTERNOON ZONES/GRIDS:
OUTFLOW BOUNDARY FROM MORNING CONVECTION HAS PROGRESSED AS FAR AS
SOUTHERN CWA WITH SURFACE BASED INSTABILITY BEING SHUT OFF. SPC
MESOANALYSIS PAGE SHOWING MUCAPE ON ORDER OF 1500 J/KG WITH 850 HPA
BASED PARCEL. SHORT WAVE CURRENTLY MOVING THROUGH SOUTHWEST IOWA
WILL LIFT NORTHEAST INTO NW IL/SW WI LATER THIS EVENING. MID LEVEL
SPEED MAX ON ORDER OF 45-50 KNOTS HAS ALSO EJECTED NORTHWARD INTO
NRN IL AHEAD OF THIS FEATURE SETTING UP A GOOD DEEP LAYER SHEAR
PROFILE. RUC/MESOETA PROGGING GOOD LOW LEVEL THETA-E ADVECTION
ACROSS NRN IA/SE MIN ABOVE SHALLOW CONVECTIVE OUTFLOW LATE THIS
AFTERNOON INTO THIS EVENING WITH THIS AXIS SHIFTING SOUTHEAST INTO
CWA AFTER 00Z. WITH MAIN LOW LEVEL BAROCLINIC ZONE FOCUSING ACROSS
SOUTHERN/CENTRAL WISCONSIN THIS EVENING...BETTER CONVECTIVE COVERAGE
SHOULD REMAIN NORTH OF CWA BUT WILL CARRY HIGH END CHANCE POPS FOR
TSRA ACROSS NORTHERN TIER OF CWA GIVEN THIS ELEVATED
FORCING/INSTABILITY. GIVEN DEEP LAYER SHEAR AND INSTABILITY COULD
STILL SEE SEVERE THREAT ACROSS MAINLY NORTHERN CWA THIS EVENING.
WILL ISSUE FLOOD WATCH GENERALLY NORTH OF INTERSTATE 88 TO COVER
POSSIBILITY OF HEAVY RAIN GIVEN SIGNIFICANT ONGOING HYDRO PROBLEMS
ALREADY OCCURRING ACROSS THIS AREA.
WILL FOCUS CHANCE POPS ACROSS NORTHERN PORTION OF CWA ON SATURDAY
MORNING WITH POSSIBLE REPEAT PERFORMANCE OF MCS CLIPPING NORTHERN
CWA DURING THE MORNING HOURS. DID BACK PEDDLE ON HIGHS A BIT FOR
SATURDAY GIVEN POSSIBILITY OF CONVECTIVE OUTFLOW WITH OVERNIGHT MCS
TO THE NORTH. REMAINDER OF WEEKEND CONTINUES TO LOOK VERY ACTIVE
WITH GOOD MID LEVEL FORCING ACROSS THE PLAINS GRADUALLY WORKING INTO
THE GREAT LAKES LATE SATURDAY INTO SUNDAY. GOOD SHEAR PROFILES AND
PLENTY OF LOW LEVEL MOISTURE WILL KEEP SEVERE THREAT GOING INTO
SUNDAY AFTERNOON BEFORE COLD FRONTAL PASSAGE SUNDAY EVENING. WILL
MAINTAIN CHANCE OF NOCTURNAL CONVECTION MONDAY NIGHT AS FAST MOVING
NORTHERN STREAM WAVE TRACKS THROUGH SOUTHERN CANADA WITH GOOD
LLJ/MOISTURE ADVECTION INTO TUESDAY. REMAINDER OF EXTENDED WILL BE
LEFT DRY WITH TRANSITION TO MORE OF A NORTHWEST UPPER FLOW AND
DIFFICULTY TIMING ANY INDIVIDUAL SMALL SCALE WAVES.
NDM/WHW
&&
.AVIATION...
FOR 00Z TAFS...LINE OF TS EXTENDS FROM KENW ACROSS IL/WI BORDER
BACK INTO EASTERN IA. THIS LINE TO PASS THRU TERMINALS BY 03Z-04Z.
WIND GUSTS TO 40KTS AND VERY HEAVY RAIN EXPECTED WITH THESE STORMS.
FRONTAL BOUNDARY ALONG I-80 CORRIDOR TO LIFT NORTH ACROSS NORTHERN
IL TONIGHT SHIFTING WINDS FROM SE AT 10KTS TO SW AT 15KTS OR SO
LATER THIS EVENING. SW WINDS CONTINUE THRU THE PERIOD WITH GUSTS TO
20-25KTS LATE SAT MORNING INTO THE AFTERNOON. CHANCE OF ANOTHER
ROUND OF STORMS AFTER SUNRISE SAT MORNING ACROSS NORTHERN IL AND
HAVE INCLUDED AT PROB30 FOR TS FOR THAT TIME PERIOD.
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU 12Z SAT FOR WINNEBAGO...BOONE...MCHENRY...
LAKE...OGLE...LEE...DEKALB...KANE...DUPAGE AND COOK.
IN...NONE.
LK MI...NONE.Hazardous weather outlook, May 21, 6:00 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 PM CDT FRI MAY 21 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-221100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 600 PM CDT FRI MAY 21 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 1100 PM CDT (11PM EST) TONIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT THROUGH SATURDAY MORNING. A COMPLEX OF THUNDERSTORMS IN EAST CENTRAL IOWA AT THIS TIME IS EXPECTED TO MOVE EAST ACROSS NORTHERN ILLINOIS THIS EVENING. THESE STORMS HAVE A HISTORY OF PRODUCING TORNADOES AND LARGE HAIL. THE STORMS WILL ARRIVE IN THE WESTERN PORTION OF THE AREA...LEE AND OGLE COUNTIES...BY 700 PM. GIVEN THEIR CURRENT EASTWARD MOVEMENT AT ABOUT 40 MPH...THEY CAN BE EXPECTED TO ARRIVE IN THE WESTERN PORTIONS OF THE CHICAGO AREA AROUND 800 PM. THESE STORMS ARE ALSO CAPABLE OF PRODUCING HEAVY RAINFALL. GIVEN THE RAIN THAT HAS FALLEN IN THE PAST FEW DAYS...FLASH FLOODING REMAINS A VERY SERIOUS THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. THERE IS POTENTIAL FOR HEAVY RAIN THAT MAY PRODUCE FLOODING TONIGHT...SATURDAY AND SUNDAY. THUNDERSTORMS MAY CONTINUE THROUGH TUESDAY. A COLD FRONT WILL MOVE THROUGH NORTHERN ILLINOIS BY TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND DURING THE WEEKEND. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-221100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 430 PM CDT FRI MAY 21 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT FOR BOTH THE NEARSHORE AND OPEN WATERS OF LAKE MICHIGAN OFF THE ILLINOIS AND INDIANA SHORELINES. THE STORMS WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 35 KNOTS...TORNADOES AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY. THERE IS POTENTIAL FOR HEAVY RAIN THAT MAY PRODUCE FLOODING SATURDAY AND SUNDAY. THUNDERSTORMS MAY CONTINUE THROUGH TUESDAY. A COLD FRONT WILL MOVE THROUGH NORTHERN ILLINOIS BY TUESDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:00 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle, Winnebago | 60 min |
| May 21, 7:09 PM CDT | Flash Flood Warning | LOT | Lake, McHenry | 3 hr |
| May 21, 7:12 PM CDT | Special Marine Warning | LOT | 108 min | |
| May 21, 7:12 PM CDT | Special Marine Warning | LOT | 108 min | |
| May 21, 7:12 PM CDT | Special Marine Warning | LOT | 108 min | |
| May 21, 7:12 PM CDT | Special Marine Warning | LOT | 108 min | |
| May 21, 7:13 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane | 47 min |
| May 21, 7:59 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle, Winnebago | 61 min |
| May 21, 8:01 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane | 59 min |
| May 21, 8:03 PM CDT | Tornado Warning | LOT | DeKalb | 27 min |
| May 21, 8:22 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 53 min |
| May 21, 8:35 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 40 min |
| May 21, 8:58 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 21, 8:58 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 21, 8:58 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 21, 9:10 PM CDT | Severe Thunderstorm Warning | LOT | Kane, Kendall | 50 min |
| May 21, 11:47 PM CDT | Special Marine Warning | LOT | 118 min | |
| May 21, 11:47 PM CDT | Special Marine Warning | LOT | 118 min | |
| May 22, 12:22 AM CDT | Severe Thunderstorm Warning | LOT | Lake | 23 min |
| May 22, 12:36 AM CDT | Severe Thunderstorm Warning | LOT | McHenry | 54 min |
| May 22, 1:33 AM CDT | Special Marine Warning | LOT | 117 min | |
| May 22, 1:33 AM CDT | Special Marine Warning | LOT | 117 min | |
| May 22, 1:33 AM CDT | Special Marine Warning | LOT | 117 min | |
| May 22, 1:40 AM CDT | Severe Thunderstorm Warning | LOT | Cook | 50 min |
| May 22, 2:16 AM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 44 min |
| May 22, 4:22 AM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle, Winnebago | 83 min |
| May 22, 12:36 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Will | 39 min |
| May 22, 12:42 PM CDT | Special Marine Warning | LOT | 93 min | |
| May 22, 12:42 PM CDT | Special Marine Warning | LOT | 93 min | |
| May 22, 12:42 PM CDT | Special Marine Warning | LOT | 93 min | |
| May 22, 1:48 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 42 min |
| May 22, 6:23 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Will | 37 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.